Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 8, NWS Tampa Bay, FL

July 10, 1996Lee County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jul 10, 1996, 5:23 PM EDT for Lee County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1996, 5:23 PM EDT (21:23 UTC)
Expired
Jul 10, 1996, 6:30 PM EDT
In force
67 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Lee County, FL

The radar

The Tampa radar (KTBW), 132 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 102125
TORTBW
FLC071-FLZ504-102230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
523 PM EDT WED JUL 10 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO AND SPECIAL MARINE WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST FLORIDA
 
   ...LEE COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM
 
   ...GASPARILLA PASS  TO  BONITA BEACH
 
 
 
A TORNADO WAS REPORTED BY A CITIZEN  IN THE CAPE CORAL AREA. THE
TORNADO WAS MOVING TO THE SOUTH AT 15 TO 20 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
MARINE INTERESTS IN THESE WATERS SHOULD AVOID THESE STORMS AND
SEEK SAFE HARBOR.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jul 10, 2:53 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 2:53 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
253 PM EDT WED JUL 10 1996

NWLY FLOW ALONG THE W COAST AND N-NELY FLOW OVER INTERIOR AND ERN MOST
ZNS ALONG WITH NE-SW SHEAR AXIS ACRS THE FA HAS HELPED TO POP OFF SOME
ISOLATED RW'S OVER HILLSBOROUGH AND EXTREME WRN POLK COUNTIES DURING
THE LAST FEW HRS...BUT SUBSIDENCE AROUND HRCN BERTHA CONTS TO LIMIT
THE OVERALL AREAL COVERAGE ACRS THE FA...THUS WOULD CONT TO SUGGEST
ONLY SLGT CHC CAT FOR POPS THRU THE OVERNIGHT PERIOD. AS FOR THURSDAY
WX REGIME ACRS THE FA WL CONT TO HINGE HIGHLY ON THE EVENTUAL TRACK OF
HRCN BERTHA (SEE LATEST TPC GUIDANCE FOR FURTHER INFO). BASED UPON
CURRENT TPC OFFICIAL TRACK OF BERTHA AND REVIEW OF GRIDDED MODEL
DATA...SFC TROUGH TO THE N SHOULD SAG SWD THRU THURSDAY NIGHT AS
BERTHA MOVES FURTHER NWD. ALONG WITH THE TROUGH SAGGING S...SOME DRIER
MID/UPR LVL AIR WL ALSO GET PULLED SWD INTO THE FA...THUS PREFER DRIER
LOOKING FWC GUIDANCE OVER FAN NUMBERS THRU THE FCST PERIOD. AS FOR
TMPS GUIDANCE VALUES FAIRLY CLOSE AND WOULD SUGGEST UPPER 80S FOR MOST
OF THE FA.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:25 PM EDTSevere Thunderstorm WarningTBWHernando65 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.